Hi Pam10, My hair has never fallen out - you are thinking of the very much higher doses of MTX given to cancer patients. Many times higher than the dosage we take. Your hair may thin over time but once you are off MTX, should begin to thicken up again.
Feeling sick and nausea can last for 1/2 days until your body adjusts to the drug. You can get tablets from the GP to help the nausea but my pharmacist told me today that the folic acid should help that as well. The injections are better than the tablets for controlling nausea as they bypass the stomach. If you are on tablets, I suggest you space them out during the day rather than take all at once. I found that helped when I took the tablets. If I took them all at once, was very sick.
Don't know about salazaprin as never been on it. Summer might be able to help there. Best wishes. LavendarLady x
thank you thats put my mind at rest
Sound advice there from LavenderLady, I can't offer you any other advice other than MTX has never made me feel sick or lose my hair,
I think that sometimes when you read of lots of people feeling sick on MTX you might expect to feel that way?? I hope I don't sound condescending but I know that the mind can be a powerful thing, I am battling with my blood tests again at the moment because I fainted after having a fasting test. I know that it is all in my mind and I will overcome it again!!!
I hope you start to feel better soon, I think MTX is a wonderful drug, worked great for me.
Pam I've been on 20mg weekly MTX, hydroxychloroquine and folic acid daily for over two years. Never had any side effects and have monthly blood tests to make sure there are no unwelcome trends. Never even had a decent cold to complain about. Took a while but MTX has given me my life back. 3 years ago was completely disabled. Couldn't turn a tap, get out of a chair, into a bath, walk ten yards without steroid injections. MTX stopped progression in its tracks and I now lead a normal life. Can walk miles, muscle strength back to normal and very rarely need pain killers now. Don't be scared. Nothing bad will happen quickly and the tests will give the medics plenty of time to withdraw the treatment if they think it's doing you harm. Good luck with the treatment. Hope it works for you
As above ... if the meds work ... whats all the fuss about.
Its when they dont work that you worry
I too have been on similar medication for nearly two years now, I feel 18!, short lived maybe, but I worry about today, not tommorrow ... am I wrong to feel this way ?
Hi, I've been on methotrexate for years (probably since about 1995/6) if my memory is correct. I was also on salazaprin at that time. Still on mtx. tablets (3 on a Friday night). Folic acid Monday and Wednesday evening (not on salazaprin anymore, this was replaced by leflunamide).
Still have my hair ! (It does have a few grey strands now but that's due to being a pensioner)
I did not suffer any sickness when I started on mtx. this may be due to the fact that I take it at bedtime so sleep off any ill effects
The only problem I have ever had was when they tried increasing the dose (apparently my liver did not like it - which was picked up by a blood test). When the dose was reduced my liver returned to what was normal for me.
Everyone is different and any side effects given on the leaflet which comes with any medication is only a possible side effect.
Best of luck.
Hi Pam, MTX can take up to 6 month for your body to get used to it and you start to feel any benefit, so don't panic if you still feel sickly and haven't had any benefit after a few weeks. If the nausea is very bad speak to your Dr he can prescribe anti nausea meds for that.
I was on MTX for 3 year from 1999, I did feel sickly a couple of days after taking 20mg but as soon as I took the folic I felt better until the next dose, but it was never bad enough to stop me going to work and compared to Sulphasalazine (which almost killed me) MTX was a walk in the park.
I remember being worried about my hair falling out so I had it cut short, it did thin but nothing major. Though if I'm honest sometimes I did get a shock when I looked in the shower tray and saw what seemed like loads of my hair (looking back it wasn't that bad but at the time it seemed a big deal).
Over the years I've been on a few different DMARD's they all have similar side effects and I've still got my hair and still feel sickly after taking them.
Good luck. xx
Hi Pam I have been taking Methotrexate for at least 10 years,the only time it made me feel bad was when I was taking a high dose,but this showed up on my blood test,plus I used to get really bad headaches.
I was on steriods for over 6 years,they did cause a lot of problems but I am now on Humira injections once a fortnight ,this has helped alot,along with Naproxen.
I have still got all my hair thank God.
Good luck with it all.
its hair thinning more so than falling out in clumps--i have half the head of hair i used to have but thankfully i had loads to start with! i had very bad naseua, migranes, dizzy spells etc and i had to be moved to injections with folic acid 6 days a week. i have hardly any naseua now and side effects are to a bare minimum and its working- it will take a while to find the right drugs for you but fingers crossed you can tolerate the tablet form of mtx as many people can. best of luck with it